Chemotherapy is the use of medication to treat cancer. Treatment targets the rapidly dividing cancer cells, but can also affect other cells -- including those in your mouth. These medications also reduce your body's ability to fight infection. Chemotherapy may cause tooth decay, pain or infection.
Video of the Day
Tooth decay occurs when plaque -- acids created by a sticky film of bacteria -- attack your tooth enamel. This acid breaks down the enamel, creating tiny holes called cavities in your tooth. Chemotherapy affects the salivary glands causing them to reduce saliva production. This creates a condition known as xerostomia, or dry mouth. Saliva is vital to oral hygiene as it helps to prevent tooth decay. Saliva neutralizes the acid on your teeth and gums, preventing it from attacking the tooth enamel causing cavities. Chemotherapy also disrupts the balance between the beneficial and harmful bacteria in the mouth. This can allow the harmful bacteria to take over and attach to your teeth, promoting tooth decay.
Chemotherapy can affect the growth and development of children's teeth. The treatments can affect both the size and shape of developing teeth, as well as delay the eruption of new teeth. Most children receiving chemotherapy for childhood cancers will have to undergo orthodontic treatments to help fix their teeth.
Chemotherapy can cause pain in your teeth and jaw. This pain can be caused by grinding your teeth at night due to the stress of treatments. It can also be caused by damage to the nerves around the teeth. This nerve damage can also lead to tooth sensitivities even after treatments have ceased.
The cells in the lining of the mouth are often damaged by chemotherapy. This damage can lead to sores and infections that can also affect the health of the teeth. Chemotherapy destroys white blood cells, weakening your immune system. This means the body is less able to fight off infections from bacteria, fungus and viruses. With a weakened immune system, even the good bacteria in the mouth can cause infection. People on chemotherapy are often given antibiotics to avoid infections of the mouth. If left untreated however, the infection can spread within the gums, resulting in tooth loss.